Illinois, 2008

Hail and Damaging Winds in Illinois, May 2, 2008

May 2, 2008 · NWS ILX · 6 events in 6 counties and zones

Scattered thunderstorms developed across central Illinois during the morning hours of May 2nd. A few of these storms produced wind damage or large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed across central Illinois during the morning hours of May 2nd. A few of these storms produced wind damage or large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 2, 2:19 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, May 2, 2:19 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
319 AM CDT FRI MAY 2 2008

.DISCUSSION...
ISSUED 315 AM CDT FRI MAY 2 2008

FORECAST CONCERN IS RISK OF SEVERE THUNDERSTORMS TODAY AS SPC HAS
POSTED A SLIGHT TO MODERATE RISK ACROSS CENTRAL/SE IL THIS
AFTERNOON AND INTO MID EVENING. THIS DUE TO AN ANTICIPATED SQUALL
LINE MOVING EAST ACROSS IL AHEAD OF A COLD FRONT LATER TODAY.
00Z SHORT RANGE MODELS IN FAIR AGREEMENT THROUGH THIS WEEKEND.
DIFFERENCES CONTINUE WITH MEDIUM RANGE MODELS FOR NEXT WORK WEEK
AND SLOW ECMWF REMAINS MODEL OF CHOICE.

08Z/3 AM SURFACE ANALYSIS SHOWS STRONG 994 MB LOW PRESSURE OVER
CENTRAL SD WITH AN OCCUDED FRONT EXTENDING EAST INTO SW MN...THEN
TURNS INTO A COLD FRONT EXTENDING SOUTH ACROSS WESTERN IA INTO FAR
NW MO...SE KS AND CENTRAL OK. WARM FRONT HAS LIFTED NORTH OF IL/IN
INTO FAR SOUTHERN WI/LOWER MI. WIDELY SCATTERED CONVECTION HAS
DEVELOPED WITH SSW 40 KT OR STRONGER LOW LEVEL JET AND MOVED NE INTO
CENTRAL/SE IL OVER AREAS SE OF I-55. ALSO HAVE A WEAK SHORT WAVE
OVER THE MID MS VALLEY LIFTING NNE. THUNDERSTORM CLUSTER SOUTH OF
TAYLORVILLE. LINE OF CONVECTION JUST MISSED GALESBURG AS IT LIFTED
NE INTO FAR NW IL AND SW WI. A STRONG TO SEVERE SQUALL LINE WAS
PLOWING ENE INTO WESTERN MO OUT OF EASTERN KS AHEAD OF COLD FRONT.
SOUTH BREEZES 10 TO 20 MPH AND GUSTS UP TO 20 TO 25 MPH KEEPING
MILD TEMPERATURES IN THE MID TO UPPER 60S WITH DANVILLE AND
ROBINSON STILL AT 70F. MOIST DEWPOINTS FROM 55 TO 60F. ALOFT A
STRONG 543 DM 500 MB LOW WAS DEEPENING OVER WESTERN NEBRASKA WHILE
STRONG UPPER LEVEL RIDGE OVER THE EASTERN U.S.

SHORT TERM...TODAY THROUGH SUNDAY NIGHT.
WIDELY SCATTERED CONVECTION TO BECOME MORE WIDESPREAD DURING EARLY
AND MID MORNING AS SHORT WAVE LIFTS NNE ACROSS IL AND ALSO
SUPPORTED BY STRONG SSW LOW LEVEL JET AND THETA E/MOISTURE
ADVECTION. HAVE LIKELY CHANCE OF CONVECTION THIS MORNING TO
ACCOUNT FOR THIS. SQUALL LINE IN WESTERN MO TO MOVES INTO WESTERN
IL AROUND 12Z AND SHOULD WEAKEN AS IT MOVES INTO CENTRAL IL THIS
MORNING. STRONG STORMS STILL POSSIBLE OVER THE MS VALLEY EARLY
THIS MORNING WITH GUSTY WINDS AND POSSIBLE HAIL. A LULL IN
CONVECTION DURING MIDDAY THEN A STRONG TO SEVERE SQUALL LINE TO
MOVE EAST ACROSS CENTRAL/SE IL FROM MID AFTERNOON INTO MID EVENING.
SPC HAS SLIGHT RISK OF SEVERE STORMS WITH MODERATE RISK FROM I-72
SOUTH. HEAVY RAIN THREAT ALSO THIS AFTERNOON AND EVENING ESPECIALLY
OVER EASTERN IL WHERE PRECIPITATABLE WATER VALUES AROUND 1.5 INCHES
OR BETTER AND SEVERE RISK CONTINUES IN EASTERN IL DURING EARLY AND
MID EVENING. MILD HIGHS IN THE LOW TO MID 70S AGAIN WITH MOIST
DEWPOINTS FROM 60 TO 65F THANKS TO VERY BREEZY SSW WINDS TODAY.

PER SPC DAY1 DISCUSSION...STRONGEST BELT OF MID LEVEL FLOW OF 90 KT...
WILL ROTATE AROUND THE BASE OF A VERY STRONG UPPER LEVEL TROUGH
INTO MO LATER THIS MORNING AS UPPER LOW PIVOTS SOUTH AND DEEPENS
OVER NEBRASKA. THIS DEEPENING PROCESS WILL ENCOURAGE STRENGTHENING
OF LOW LEVEL JET ACROSS THE MID MS VALLEY WHERE MOISTURE AND
INSTABILITY RECOVERY WILL CONTINUE AHEAD OF A SHARP COLD FRONT. IF
CONVECTION DOES NOT BREAK OUT AHEAD OF MAIN COLD FRONT THEN
BOUNDARY LAYER MOISTURE/INSTABILITY RECOVERY WILL BE MUCH GREATER
ACROSS MO/IL AHEAD OF WIND SHIFT THIS AFTERNOON. THIS WILL RESULT
IN A MUCH MORE BUOYANT AIRMASS FOR POTENTIALLY TORNADIC SUPERCELL
DEVELOPMENT. FORECAST SOUNDINGS ACROSS THIS REGION FAVOR MULTIPLE
CONVECTIVE MODES GIVEN THE STRONG COLD FRONT AND THE POSSIBILITY
FOR PRE-FRONTAL STORMS WITHIN THE WARM ADVECTION ZONE. GREATEST
THREAT FOR DAMAGING TORNADOES SHOULD FROM SOUTHERN IL SOUTH TO AR.
DAMAGING WINDS AND HAIL SHOULD ACCOMPANY SEVERE SQUALL LINE AS IT
PROGRESSES EWD INTO THE LOWER OHIO VALLEY TONIGHT.

COLD FRONT EXISTS EAST INTO INDIANA BY MIDNIGHT WITH DISTINCE DRY
WEDGE MOVING EAST ACROSS IL DURING THE EVENING. TRIMMED BACK
CONVECTION CHANCES FROM WEST TO EAST TONIGHT AND MOST AREAS LOOK
DRY OVERNIGHT. MODELS QUICKER BRINGING IN COOLER AIR TONIGHT
BEHIND STRONG COLD FRONT AND LOWERED THE LOWS A FEW DEGREES
TONIGHT. STRONG UPPER LEVEL TROF SHIFTS INTO IL SAT BRINGING MORE
LOW CLOUDS BACK INTO THE AREA AND A CHANCE OF SHOWERS. STEEP MID
LEVEL LAPSE RATES COULD BRING ISOLATED THUNDER SAT AFTERNOON. COOLER
HIGHS RANGING FROM 55F NW OF THE IL RIVER TO THE MID 60S IN SE IL
WHERE MORE SUNSHINE POSSIBLE IN THE MORNING. UPPER LEVEL TROF AXIS
SHIFTS EAST OF IL INTO INDIANA THIS EVENING ENDING SHOWER CHANCES
WITH DECREASE CLOUDS FROM THE WEST DURING SAT NIGHT AS WEAK HIGH
PRESSURE OF 1022 MB BUILDS ACROSS THE MO VALLEY BY DAWN SUNDAY.
THIS HIGH PRESSURE DRIFTS OVER IL AND MID MS VALLEY SUNDAY
PROVIDING MOSTLY SUNNY SKIES AND HIGHS NEAR 65F.

LONG TERM...MONDAY THROUGH THURSDAY.
HIGH PRESSURE DRIFTS EAST OF IL OVER THE OHIO VALLEY BY DAWN
MONDAY AS UPPER LEVEL HEIGTS RISE OVER THE MS VALLEY. THIS SHOULD
BRING A MILDER SEASONABLE DAY IN THE LOWER 70S WITH PARTLY TO
MOSTLY SUNNY SKIES. ILLINOIS IS IN A WNW UPPER LEVEL FLOW MON WITH
WEAK SHORT WAVES BYPASSING NORTH AND SOUTH OF IL SO KEEPING A DRY
FORECAST. TUE SHOULD BE DRY AS STRONGER UPPER LEVEL RIDGE BUILDS
OVER THE MS VALLEY. GFS AGAIN APPEARS TO AGRESSIVE/QUICKER
EJECTING SHORT WAVES WITH QPF INTO IL TUE. LIKE THE SLOWER ECMWF
APPROACH WHTIH KEEPS CENTRAL/SE IL DRY THROUGH WED. LOW PRESSURE
SYSTEM EJECTING NE FROM TX ACROSS IL BY THU NIGHT TO BRING GOOD
CHANCE OF CONVECTION TO AREA FROM WED NIGHT THROUGH THU NIGHT.

HUETTL

&&

.AVIATION...
ISSUED 1217 AM CDT FRI MAY 2 2008
MAIN CONCERN IS WITH TIMING OF CONVECTION INITIATION OVER THE NEXT
1-3 HOURS ACROSS WESTERN ILLINOIS...AS LOW LEVEL JET MOVES INTO
THE AREA. RADAR SUGGESTS SOME WEAK ECHOES BEGINNING TO TAKE SHAPE
INVOF STL. THIS MATCHES UP WITH EXPECTATIONS...WITH CONVECTION
FIRING UP IN WEST-CENTRAL IL BETWEEN 06-08Z ON THE NOSE OF LOW
LEVEL JET.

FOR NOW...KEPT MOST SITES WITH VCTS...EXCEPT TEMPO GROUPS AT KSPI
AND KDEC...AS THOSE LOCATIONS WOULD BE FIRST IN LINE TO SEE
AFFECTS OF CONVECTION. EXPECTED ISO/SCT NATURE OF STORMS MAKES IT
DIFFICULT TO PINPOINT WHICH TERMINALS WOULD BE AFFECTED LATER
THIS MORNING.

AREA PROFILERS AND VAD ALSO INDICATING STRONG WINDS JUST OFF THE
DECK AS WAS THE CASE EARLIER THIS EVENING. CARRYING VARYING
AMOUNTS OF LOW LEVEL WIND SHEAR THROUGH DAWN ACROSS THE AREA. WITH
MODELS INDICATING H85 LLJ OF 50-60KT ACROSS THE AREA IN THE
AFTERNOON...LLWS MAY NEED TO BE MAINTAINED IN LATER TAF PERIODS.

BASED ON CONVECTIVE TRENDS AND 00Z MODELS...BUMPED BACK TEMPO
GROUPS WITH PRE-FRONTAL TSRA AT MOST LOCATIONS BY 3-4 HOURS.
EXPECT A BREAK IN ACTIVITY MID TO LATE MORNING.

HARDIMAN

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 1, 2:22 PM CST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
322 PM CDT THU MAY 1 2008

ILZ036-040-041-047-021100-
CASS-FULTON-MASON-SCHUYLER-
322 PM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT...HOWEVER
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

FOR INTERESTS ALONG THE ILLINOIS RIVER...FROM HAVANA TO BEARDSTOWN
AND POINTS SOUTH...MINOR RIVER FLOODING IS EXPECTED TO CONTINUE
FOR THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL TRACK INTO CENTRAL ILLINOIS FRIDAY MORNING
AHEAD OF AN APPROACHING COLD FRONT. SOME OF THE STORMS COULD BE
SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL. ONCE THIS AREA
OF PRECIPITATION MOVES EAST OF THE AREA...ADDITIONAL THUNDERSTORMS
MAY DEVELOP IMMEDIATELY ALONG THE COLD FRONT FRIDAY AFTERNOON. AT
THIS TIME...IT APPEARS THE BEST BET FOR RE-DEVELOPMENT WILL OCCUR
ALONG AND EAST OF THE I-55 CORRIDOR LATE FRIDAY AFTERNOON AND
EVENING. PLEASE REMAIN ALERT FOR UPDATES ON THE STATUS OF THIS
POTENTIAL SEVERE WEATHER EVENT.

THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE WEDNESDAY INTO
THURSDAY...AS ANOTHER STORM SYSTEM APPROACHES FROM THE SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON FRIDAY.

ILZ027>031-037-038-042>046-048>057-061>063-066>068-071>073-021100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MARSHALL-
MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-RICHLAND-SANGAMON-
SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD-
322 PM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT...HOWEVER
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL TRACK INTO CENTRAL ILLINOIS FRIDAY MORNING
AHEAD OF AN APPROACHING COLD FRONT. SOME OF THE STORMS COULD BE
SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL. ONCE THIS AREA
OF PRECIPITATION MOVES EAST OF THE AREA...ADDITIONAL THUNDERSTORMS
MAY DEVELOP IMMEDIATELY ALONG THE COLD FRONT FRIDAY AFTERNOON. AT
THIS TIME...IT APPEARS THE BEST BET FOR RE-DEVELOPMENT WILL OCCUR
ALONG AND EAST OF THE I-55 CORRIDOR LATE FRIDAY AFTERNOON AND
EVENING. PLEASE REMAIN ALERT FOR UPDATES ON THE STATUS OF THIS
POTENTIAL SEVERE WEATHER EVENT.

THUNDERSTORMS WILL AGAIN BE POSSIBLE LATE WEDNESDAY INTO
THURSDAY...AS ANOTHER STORM SYSTEM APPROACHES FROM THE SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON FRIDAY.

BARNES

The radar

The Lincoln radar (KILX), 101 km away, was scanning. The volume nearest the first event began at 10:20 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Champaign

When
May 2, 4:20 AM CST
Where
Champaign County, 0.53 mi W of Chanute Afb
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
40.300, -88.160

Thunderstorm Wind, Christian

When
May 2, 8:30 AM CST to 8:45 AM CST
Where
Christian County, 2.97 mi SE of Taylorville to 0.39 mi ESE of Assumption
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.520, -89.260

A few trees and power lines were blown down between Taylorville and Assumption.

Thunderstorm Wind, Macon

When
May 2, 9:07 AM CST
Where
Macon County, 1.74 mi SW of Long Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.800, -88.850

Power pole was broken.

Thunderstorm Wind, Piatt

When
May 2, 9:36 AM CST
Where
Piatt County, Burrowsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.800, -88.630

Semi trailer was blown off US-36.

Thunderstorm Wind, Vermilion

When
May 2, 10:35 AM CST
Where
Vermilion County, 0.69 mi N of Danville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.140, -87.620

A large tree was blown down onto power lines.

Thunderstorm Wind, Coles

When
May 2, 1:35 PM CST
Where
Coles County, 2.19 mi ENE of Ashmore
Measured
61 kt (70 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
39.545, -87.984

Seventeen power poles were blown down near the intersection of state highway 16 and 49.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101941, 101943, 101944, 101946, 101947, 101948.